Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 17, 2021Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 17, 2021, 4:44 PM CDT for Morton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:44 PM CDT (21:44 UTC)
Expired
Jul 17, 2021, 5:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 189 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS83 KDDC 172144
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT Sat Jul 17 2021
 
KSZ084-172230-
Morton KS-
444 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Elkhart, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Morton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 10204 3720 10179 3703 10197 3707 10204
TIME...MOT...LOC 2144Z 212DEG 11KT 3710 10201 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:14 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 17, 3:14 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
314 PM CDT Sat Jul 17 2021

...Updated short and long term sections...

.SHORT TERM...(This evening through Sunday)
Issued at 313 PM CDT Sat Jul 17 2021

An upper level area of high pressure sits above the Central
Rockies with small pieces of energy sliding around its periphery
and into the Central Plains. Towards the surface, a weak frontal
boundary will slide south and position itself along the KS/OK
border this afternoon and remain there through tomorrow. A few
storms may form along this boundary this evening, otherwise expect
partly cloudy skies across western Kansas. Precipitation chances
slide into central Kansas by tomorrow with continued partly cloudy
skies. As for temperatures, lows tonight look to range form the
mid 60s west to around 70 degrees east. Highs tomorrow are once
again expect to reach to around 90 degrees.

.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM CDT Sat Jul 17 2021

Precipitation chances continue across central Kansas through
Monday, otherwise expect partly to mostly cloudy skies. Drier
conditions then are expected throughout the remainder of the long
term forecast as the upper level high shifts eastward and above
the Plains with high pressure being the dominate feature at the
surface. As for temperatures, highs will generally be in the 80s
to around 90 degrees through Wednesday then 90s for the remainder
of the long term forecast. Lows will generally be in the 60s with
a few 70s across central Kansas as we head into the late part of
the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1156 AM CDT Sat Jul 17 2021

VFR conditions will prevail today with partly cloudy skies. Winds
will generally be from the southeast gusting to over 15 knots this
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  91  67  89 /  20  40  40  20
GCK  66  91  65  89 /  20  30  30  20
EHA  65  92  65  90 /  30  40  40  10
LBL  66  91  66  89 /  20  40  40  20
HYS  67  89  65  87 /  30  50  50  20
P28  70  90  69  88 /  20  50  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 17, 3:11 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
311 AM CDT Sat Jul 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
311 AM CDT Sat Jul 17 2021 /211 AM MDT Sat Jul 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible today across southwest
Kansas. A few of the stronger storms today will be capable of
producing heavy rain, small hail and wind gusts of 45 to near 55
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible on
Sunday, mainly east of highway 283. one inch hail or larger along
with wind gusts up to 65 mph will be possible from a few of the
stronger storms.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 17, 4:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT Sat Jul 17 2021

KSZ084-172230-
Morton KS-
444 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Elkhart, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Morton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 10204 3720 10179 3703 10197 3707 10204
TIME...MOT...LOC 2144Z 212DEG 11KT 3710 10201

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:37 PM CDTSpecial Weather StatementDDCHamilton53 min
Jul 16, 11:31 PM CDTSpecial Weather StatementDDCHamilton59 min
Jul 16, 11:42 PM CDTSpecial Weather StatementDDCStanton63 min
Jul 17, 12:34 AM CDTSpecial Weather StatementDDCHamilton, Kearny56 min
Jul 17, 12:36 AM CDTSpecial Weather StatementDDCStanton54 min
Jul 17, 12:44 AM CDTSpecial Weather StatementDDCFinney, Grant31 min
Jul 17, 2:16 AM CDTSpecial Weather StatementDDCStanton44 min
Jul 17, 3:55 AM CDTSpecial Weather StatementDDCTrego35 min
Jul 17, 4:16 AM CDTSpecial Weather StatementDDCRush29 min
Jul 17, 5:04 AM CDTSpecial Weather StatementDDCRush41 min
Jul 17, 5:47 AM CDTSpecial Weather StatementDDCRush43 min
Jul 17, 6:44 AM CDTSpecial Weather StatementDDCRush46 min
Jul 17, 7:05 AM CDTSpecial Weather StatementDDCStafford40 min
Jul 17, 8:45 AM CDTSpecial Weather StatementDDCSeward, Stevens30 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.